0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Clinicopathologic Reports, Case Reports, and Small Case Series |

Warfarin-Induced Skin Necrosis of the Eyelids FREE

Nastaran Rafiei, MD; Homayoun Tabandeh, MD; Marc Hirschbein, MD
[+] Author Affiliations

Section Editor: W. Richard Green, MD

More Author Information
Arch Ophthalmol. 2007;125(3):421. doi:10.1001/archopht.125.3.421.
Text Size: A A A
Published online

Skin necrosis is a rare complication of warfarin therapy that occurs between the third and 10th days of treatment. The pathogenesis of warfarin-induced skin necrosis is attributable to the emergence of a transient hypercoagulable state. The condition most commonly involves skin areas with abundant subcutaneous adipose tissue such as the breasts, buttocks, abdomen, thighs, and the extremities. We report the case of an 83-year-old woman who developed bilateral medial canthal skin necrosis following initiation of warfarin therapy.

An 83-year-old white woman with a history of aortic valve disease, hypertension, and anemia was admitted for elective aortic valve replacement. Her ocular history was notable for glaucoma and macular degeneration in both eyes. Following surgery, she developed atrial fibrillation and started taking Lovenox (Sanofi-Aventis, Bridgewater, NJ) (30 mg every 12 hours), subsequently replaced by warfarin (4 mg every day), maintaining the international normalized ratio within the therapeutic range of 2.0 to 3.0. Seven days after initiating warfarin therapy, the patient developed bilateral periorbital ecchymoses with dark lesions on the medial aspect and similar skin lesions on the upper back and the right arm.

Ophthalmic examination disclosed visual acuity of 20/200 OU, moderate bilateral periorbital ecchymoses, and full-thickness necrotic lesions measuring 6 × 7 mm involving the medial canthal region (Figure). Anterior segment examination results were unremarkable. Funduscopy revealed extensive geographic atrophy in both eyes.

Place holder to copy figure label and caption
Figure

. Bilateral periorbital ecchymoses and area of skin necrosis with necrotic eschar involving the medial canthi induced by warfarin therapy.

Graphic Jump Location

A diagnosis of warfarin-induced skin necrosis was made. Warfarin therapy was discontinued, and treatment with fresh frozen plasma, vitamin K, and heparin was initiated. Local therapy included debridement of the necrotic tissue and topical bacitracin ointment. The periorbital lesions improved with demarcation of the necrotic areas within 5 days. At 2 months' follow-up, the lesions had healed with mild scarring.

Warfarin-induced skin necrosis was initially reported by Flood et al1 in 1943. The condition usually occurs within 10 days of the initiation of warfarin therapy. The lesions are initially erythematous, purpuric, and sharply demarcated. They may resolve spontaneously or progress to form hemorrhagic bullae with eventual necrosis. Eighty percent of lesions occur in the lower half of the body in areas with abundant adipose tissues, such as the thighs, breasts, abdomen, and buttocks. In our patient, necrotic lesions uncharacteristically affected the medial canthal region of the eyelids as well as the trunk and arm. The mechanism for the development of warfarin-induced skin necrosis involves an early decline in vitamin K–dependent coagulation factors with short half-lives, such as proteins C and S and factor VII, leading to a transient hypercoagulable state.2 The risk factors include high loading doses of warfarin, prior deficiencies of proteins C and/or S and antithrombin III, and mutations in the methylenetetrahydrofolate reductase gene.3 Histopathologic studies have demonstrated thrombosis of the subcutaneous and dermal vessels with a relative lack of inflammation.4 Small lesions heal by secondary intention, whereas large lesions require surgical intervention.

Correspondence: Dr Tabandeh, Wilmer Eye Institute, B-20, Johns Hopkins Hospital, 600 N Wolfe St, Baltimore, MD 21287-9248 (htaband1@jhmi.edu).

Financial Disclosure: None reported.

Flood  EPRedish  MHBocik  SJ  et al.  Thrombophlebitis migrans disseminata: report of a case in which gangrene of a breast occurred. N Y State J Med 1943;43121- 124
Tai  CYIerardi  RAlexander  JB A case of warfarin skin necrosis despite enoxaparin anticoagulation in a patient with protein S deficiency. Ann Vasc Surg 2004;18237- 242
PubMed Link to Article
Byrne  JSAbdul Razak  ARPatchett  SMurphy  GM Warfarin skin necrosis associated with protein S deficiency and a mutation in the methylenetetrahydrofolate reductase gene. Clin Exp Dermatol 2004;2935- 36
PubMed Link to Article
Lever  WFSchaumberg-Lever  G Histopathology of the Skin.  7th Philadelphia, Pa: JB Lippincott1990;186- 187

Figures

Place holder to copy figure label and caption
Figure

. Bilateral periorbital ecchymoses and area of skin necrosis with necrotic eschar involving the medial canthi induced by warfarin therapy.

Graphic Jump Location

Tables

References

Flood  EPRedish  MHBocik  SJ  et al.  Thrombophlebitis migrans disseminata: report of a case in which gangrene of a breast occurred. N Y State J Med 1943;43121- 124
Tai  CYIerardi  RAlexander  JB A case of warfarin skin necrosis despite enoxaparin anticoagulation in a patient with protein S deficiency. Ann Vasc Surg 2004;18237- 242
PubMed Link to Article
Byrne  JSAbdul Razak  ARPatchett  SMurphy  GM Warfarin skin necrosis associated with protein S deficiency and a mutation in the methylenetetrahydrofolate reductase gene. Clin Exp Dermatol 2004;2935- 36
PubMed Link to Article
Lever  WFSchaumberg-Lever  G Histopathology of the Skin.  7th Philadelphia, Pa: JB Lippincott1990;186- 187

Correspondence

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Please click the checkbox indicating that you have read the full article in order to submit your answers.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Web of Science® Times Cited: 1

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
Related Collections
PubMed Articles
Warfarin-induced skin necrosis of the eyelids. Arch Ophthalmol 2007;125(3):421.
JAMAevidence.com

Users' Guides to the Medical Literature
Clinical Resolution

Users' Guides to the Medical Literature
Clinical Scenario